Arizona, 2011

Dust Devil in Arizona, April 2, 2011

April 2, 2011 · NWS TWC · 1 event in 1 county or zone

Strong high pressure and record high temperatures created a very unstable and dry environment resulting in several dust devils.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
2
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TWC wrote it up.

Strong high pressure and record high temperatures created a very unstable and dry environment resulting in several dust devils.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before the first event at Apr 2, 9:29 AM MST, 4 hours 31 minutes earlier.

Area forecast discussion, Apr 2, 9:29 AM MST, 4 hours 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
929 AM MST SAT APR 2 2011

.SYNOPSIS...CONTINUED DRY WITH RECORD HIGH TEMPERATURES ACROSS MUCH
OF SOUTHEAST ARIZONA AGAIN TODAY. A LOW PRESSURE SYSTEM MOVING
NORTH OF THE AREA WILL THEN BRING STRONG GUSTY WINDS WITH AREAS OF
BLOWING DUST SUNDAY...FOLLOWED SLIGHTLY COOLER TEMPERATURES ON
MONDAY. PERHAPS A FEW SHOWERS ON WEDNESDAY. OTHERWISE DRY AND WARM
DURING THE UPCOMING WEEK WITH SOME AFTERNOON BREEZES.

&&

.DISCUSSION...BREEZY TO WINDY CONDITIONS WILL BE THE MAIN CONCERN
THIS AFTERNOON AND MORE SO SUNDAY AS A LOW PRESSURE SYSTEM MOVES
CLOSER. LATEST MODEL GUIDANCE SHOWED THE GRADIENT TIGHTENING ACROSS
THE WESTERN CWA THIS AFTERNOON AS THE SYSTEM ENTERS THE
INTERMOUNTAIN WEST. THIS COMBINED WITH STRONG DAYTIME HEATING COULD
RESULT IN SLIGHTLY STRONGER THAN PREDICATED WIND SPEEDS IN A FEW
LOCATIONS LATE THIS AFTERNOON AND EARLY THIS EVENING. OTHERWISE...
FORECAST LOOKED IN GOOD SHAPE WITH EVEN STRONGER WINDS AND FIRE
WEATHER CONCERNS FOR SUNDAY. PLEASE REFER TO THE ADDITIONAL SECTIONS
FOR MORE INFORMATION.

&&

.AVIATION...FEW-SCT CLOUDS AT OR ABOVE 25KFT AGL THRU 02Z SUN...THEN
BECOMING BKN AT OR ABOVE 20KFT AGL. SFC WIND BECOMING SWLY 10-20 KTS
WITH GUSTS OF 20-25 KTS. EVEN STRONGER WIND EXPECTED SUN WITH AREAS
OF BLOWING DUST AFT 18Z SUN. AVIATION DISCUSSION NOT UPDATED FOR TAF
AMENDMENTS.

&&

.FIRE WEATHER...EXPECT BREEZY CONDITIONS ACROSS MUCH OF SOUTHEAST
ARIZONA THIS AFTERNOON. A FEW LOCALES MAY BRIEFLY APPROACH
CRITICAL FIRE WEATHER THRESHOLDS THIS AFTERNOON EAST OF TUCSON.
A FIRE WEATHER WATCH IS IN EFFECT SUNDAY AFTERNOON AND SUNDAY
EVENING FOR ELEVATIONS BELOW 5000 FEET. HOWEVER...WESTERN AND
CENTRAL PIMA COUNTY IS NOT INCLUDED IN THE WATCH. SLIGHTLY COOLER
DAYTIME TEMPERATURES AND LESS WIND IS FORECAST ON MONDAY AS THE LOW
PRESSURE SYSTEM MOVES WELL EAST OF THE AREA. DRY CONDITIONS TUESDAY
THROUGH FRIDAY EXCEPT FOR A SLIGHT CHANCE OF SHOWERS ACROSS THE
WHITE MOUNTAINS WEDNESDAY. BREEZY TO WINDY AFTERNOONS DURING THE
MIDDLE AND LATTER PART OF THE UPCOMING WEEK.

&&

.PREV DISCUSSION...STRONG UPPER HIGH IS CURRENTLY OVER SONORA WITH
ITS INFLUENCE EXTENDING NORTH THROUGH ARIZONA. RECORD HIGH
TEMPERATURES WERE FELT FRIDAY AFTERNOON OVER MUCH OF SOUTHEAST
ARIZONA AS A RESULT OF THE HIGHS STRENGTH AND LOCATION. A UPPER
TROUGH IS MOVING INTO THE WEST COAST. THE STRONGEST PART OF THIS
TROUGH IS OVER THE PACIFIC NORTHWEST THE TROUGH BECOMES SOMEWHAT
SPLIT SOUTH TOWARDS THE CALIFORNIA COAST. TROUGH WILL MOVE SOUTHEAST
ACROSS THE WESTERN STATES THROUGH SUNDAY WITH THE MAIN ENERGY
PASSING TO OUR NORTH OVER THE GREAT BASIN. THE 00Z MODEL RUNS ARE
FARTHER NORTH AND NOT AS DEEP WITH THIS SYSTEM COMPARED TO EARLIER
RUNS. SO HAVE LOWERED WINDS A BIT SUNDAY AFTERNOON...BUT WILL STILL
BRING WIND ADVISORY LEVEL WINDS OVER COCHISE COUNTY AND RED FLAG
LEVEL OVER THE SOUTHEAST HALF OF THE CWA BLOWING DUST WILL STILL BE
A CONCERN. MOISTURE WILL BE EVEN MORE LIMITED WITH THIS TRACK
CHANGE...SO HAVE REDUCED POPS OVER THE WHITE MOUNTAINS TO THE SLIGHT
CATEGORY.

EXPECT A MUCH QUICKER WARM UP ON MONDAY AS INFLUENCE OF TROUGH WILL
BE LIMITED WITH THE FARTHER NORTH TRACK AND FAST EXIT INTO THE
PLAINS STATES. HAVE ADJUSTED HIGH TEMPS UP SEVERAL DEGREES ON
MONDAY. MID LATITUDE SYSTEM WILL PHASE WITH NEXT WEST COAST TROUGH
APPROACHING THE AREA ON WEDNESDAY. WILL REFLECT LOW END POPS OVER
THE AREA AS VALUES SHOULD BE SLIGHTLY ABOVE CLIMO FOR A SYSTEM OF
THIS TYPE. WOULD EXPECT A LOT OF MID-LEVEL MOISTURE AND TOP DOWN
MOISTENING NECESSARY FOR ANY PRECIP TO REACH THE SURFACE. DEEP AND
UNSEASONABLY STRONG SYSTEM SHOWN BY MODELS NEXT WEEKEND WILL KEEP
TOKEN TO SLIGHT CHANCE VALUES WITH SYSTEM REFLECTING AN ELEVATION
OVER CLIMO LEVELS TOO MUCH UNCERTAINTY EXISTS WITH THIS SYSTEM FOR
ANYMORE AT THIS TIME.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...FIRE WEATHER WATCH FROM SUNDAY
    AFTERNOON THROUGH SUNDAY EVENING FOR AZZ146>148 BELOW 5000 FEET.

WEATHER.GOV/TUCSON
Hazardous weather outlook, Apr 2, 5:44 AM MST, 8 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TUCSON AZ
544 AM MST SAT APR 2 2011

AZZ503>509-512-031245-
UPPER SANTA CRUZ RIVER VALLEY/ALTAR VALLEY-TUCSON METRO AREA-
SOUTH CENTRAL PINAL COUNTY-SOUTHEAST PINAL COUNTY-
UPPER SAN PEDRO RIVER VALLEY-
EASTERN COCHISE COUNTY BELOW 5000 FEET-UPPER GILA RIVER VALLEY-
CHIRICAHUA MOUNTAINS-
544 AM MST SAT APR 2 2011

...FIRE WEATHER WATCH IN EFFECT FROM SUNDAY AFTERNOON THROUGH
SUNDAY EVENING FOR GREENLEE...GRAHAM...COCHISE...SOUTHEAST AND
SOUTH CENTRAL PINAL...SANTA CRUZ...AND EASTERN PIMA COUNTIES BELOW
5000 FEET DUE TO THE POTENTIAL FOR STRONG AND GUSTY WINDS...LOW
RELATIVE HUMIDITIES...AND A HIGH TO VERY HIGH FIRE DANGER RATING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
ARIZONA.

.DAY ONE...TODAY AND TONIGHT

DRY CONDITIONS WILL PREVAIL THROUGH TONIGHT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

A FIRE WEATHER WATCH IS IN EFFECT FROM SUNDAY AFTERNOON THROUGH
SUNDAY EVENING FOR ELEVATIONS BELOW 5000 FEET. PLEASE REFER TO
AWIPS PRODUCT PHXRFWTWC /WWUS85 KTWC/ FOR DETAIL. ALSO...AREAS OF
BLOWING DUST ARE EXPECTED SUNDAY AFTERNOON AND SUNDAY EVENING...
ESPECIALLY IN THE DUST PRONE LOCALES OF SOUTHEAST PINAL COUNTY AND
ADJACENT THE WILLCOX PLAYA IN COCHISE COUNTY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

WEATHER.GOV/TUCSON

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 dust devil. Local standard time, as filed.

Dust Devil, Pima

When
April 2, 2:00 PM MST to 2:05 PM MST
Where
Pima County, 2.73 mi W of Tucson
Injuries
2 direct, 0 indirect
Reported by
Broadcast Media
Coordinates
32.236, -110.976

Strong daytime heating resulting in record high temperatures and dry conditions created a ripe environment for dust devils. One dust devil formed near Speedway Blvd. and N. 11th Ave. where an annual Children's Festival was in progress. The dust devil quickly moved across the yard lifting a jumping castle several feet into the air with two children inside. The jumping castle then traveled several feet before getting caught in telephone wires and landing in the median of Speedway Blvd. A 9-year-old girl was serious injured in the accident, suffering a broken shoulder, leg, and several fractures to her face. A 10-year-old boy also sustained injuries to the back of his head.

What these are

Dust Devil
A small rotating column of dust from surface heating that caused damage or injury.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2011Every state in 2011This day in weather historyWarnings in Arizona, April 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 301920.